Alert archive / Colorado / Red Flag Warnings in 2014

Red Flag Warning 18, NWS Pueblo, CO

May 4, 20147 counties in Colorado

NWS Pueblo, CO issued this red flag warning at May 4, 2014, 4:04 AM MDT for 7 counties in Colorado. It took effect at May 4, 2014, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2014, 4:04 AM MDT (10:04 UTC)
In effect from
May 4, 2014, 12:00 PM MDT
Expired
May 4, 2014, 7:00 PM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, El Paso County, CO, Fremont County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 150 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2014-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2014-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3950 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WWUS85 KPUB 041004
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
404 AM MDT SUN MAY 4 2014

...A RED FLAG WARNING HAS BEEN ISSUED FOR GUSTY WINDS...LOW RELATIVE
HUMIDITY LEVELS AND DRY FUELS...FROM 12 PM TODAY TO 7 PM MDT 
TONIGHT...FOR FIRE WEATHER ZONES 222 AND 224...WHICH INCLUDES
FREMONT COUNTY AND THE SAN LUIS VALLEY...

COZ222-224-050100-
/O.NEW.KPUB.FW.W.0018.140504T1800Z-140505T0100Z/
FREMONT COUNTY-SAN LUIS VALLEY-
404 AM MDT SUN MAY 4 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR FIRE WEATHER ZONES 222 AND 224...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG
WARNING WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 222 AND 224.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS....EXTREME FIRE BEHAVIOR WITH RAPID RATES OF FIRE 
  GROWTH AND SPREAD WILL BE POSSIBLE WITH ANY FIRE STARTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
3 follow-up statements
719 
WWUS85 KPUB 041930
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
130 PM MDT SUN MAY 4 2014

...A RED FLAG WARNING HAS BEEN EXPANDED AND IS NOW IN EFFECT FOR
GUSTY WINDS...LOW RELATIVE HUMIDITY LEVELS AND DRY FUELS...UNTIL 7
PM MDT TONIGHT...FOR FIRE WEATHER ZONES 222...224...226 AND
227...WHICH INCLUDES FREMONT COUNTY...EL PASO COUNTY AND THE SAN
LUIS VALLEY...

COZ226-227-050100-
/O.EXA.KPUB.FW.W.0018.000000T0000Z-140505T0100Z/
NORTHERN EL PASO COUNTY-SOUTHERN EL PASO COUNTY-
130 PM MDT SUN MAY 4 2014

...RED FLAG WARNING IS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
226 AND 227...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 7 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 226 AND 227.

* WINDS...WEST AROUND 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS....EXTREME FIRE BEHAVIOR WITH RAPID RATES OF FIRE 
  GROWTH AND SPREAD WILL BE POSSIBLE WITH ANY FIRE STARTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

COZ222-224-050100-
/O.CON.KPUB.FW.W.0018.000000T0000Z-140505T0100Z/
FREMONT COUNTY-SAN LUIS VALLEY-
130 PM MDT SUN MAY 4 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
222 AND 224...

* AFFECTED AREA...FIRE WEATHER ZONES 222 AND 224.

* WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS....EXTREME FIRE BEHAVIOR WITH RAPID RATES OF FIRE 
  GROWTH AND SPREAD WILL BE POSSIBLE WITH ANY FIRE STARTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
673 
WWUS85 KPUB 042049
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT SUN MAY 4 2014

...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT FOR GUSTY
WINDS...LOW RELATIVE HUMIDITY LEVELS AND DRY FUELS...FOR FIRE
WEATHER ZONES 222...224...226 AND 227...WHICH INCLUDES FREMONT
COUNTY...EL PASO COUNTY AND THE SAN LUIS VALLEY...

COZ222-224-226-227-050100-
/O.CON.KPUB.FW.W.0018.000000T0000Z-140505T0100Z/
FREMONT COUNTY-SAN LUIS VALLEY-NORTHERN EL PASO COUNTY-
SOUTHERN EL PASO COUNTY-
249 PM MDT SUN MAY 4 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
222...224...226 AND 227...

* AFFECTED AREA...FIRE WEATHER ZONES 222...224...226 AND 227.

* WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS....EXTREME FIRE BEHAVIOR WITH RAPID RATES OF FIRE 
  GROWTH AND SPREAD WILL BE POSSIBLE WITH ANY FIRE STARTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
831 
WWUS85 KPUB 050051
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
651 PM MDT SUN MAY 4 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT FOR FIRE WEATHER
ZONES 222...224...226 AND 227...WHICH INCLUDES THE SAN LUIS
VALLEY...AND EL PASO AND FREMONT COUNTIES...

COZ222-224-226-227-050200-
/O.EXP.KPUB.FW.W.0018.000000T0000Z-140505T0100Z/
FREMONT COUNTY-SAN LUIS VALLEY-NORTHERN EL PASO COUNTY-
SOUTHERN EL PASO COUNTY-
651 PM MDT SUN MAY 4 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
222...224...226 AND 227...

WINDS WILL CONTINUE TO DIMINISH THIS EVENING AND RELATIVE HUMIDITY
VALUES WILL SLOWLY INCREASE AS TEMPERATURES COOL. THEREFORE THE
RED FLAG WARNING FOR THE SAN LUIS VALLEY AND FREMONT AND EL PASO
COUNTIES WILL BE ALLOWED TO EXPIRE AT 7 PM.  

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 3, 11:01 PM MDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 3, 11:01 PM MDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1101 PM MDT SAT MAY 3 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 244 PM MDT SAT MAY 3 2014

CURRENTLY...BROAD RIDGE OF HI PRES WAS LOCATED OVER THE WESTERN
THIRD OF THE COUNTRY...WITH THE RIDGE AXIS IN THE GENERAL VICINITY
OF THE 4 CORNERS. THE CWA FOR THE MOST PART WAS MOSTLY SUNNY WITH
TEMPS WARMING INTO THE 70S AND 80S AS OF 245 PM. SFC WINDS HAVE BEEN
SPORADIC...WITH SOME GUSTS IN THE 15-20 MPH RANGE.

TONIGHT AND TOMORROW...GENERAL WESTERLY FLOW ALOFT CONTINUES ACROSS
THE ROCKY MT REGION OVER THE NEXT 24 HRS...PROVIDING FOR MILD
OVERNIGHT CONDITIONS AND A VERY WARM DAY TOMORROW. LOOK FOR MIN
TEMPS IN THE 40S TO AROUND 50 F FOR THE PLAINS...AND IN THE 30S FOR
THE HIGH VALLEYS. MAX TEMPS FOR SUNDAY WILL BE A BIT TRICKIER DUE TO
THE POTENTIAL FOR MT WAVE CLOUDS THAT THE MODELS ARE HINTING AT.
GIVEN THE FLOW AND OVERNIGHT TEMPS...AFTN MAX TEMPS TOMORROW SHOULD
CLIMB INTO THE 80S TO AROUND 90 F FOR THE PLAINS...AND INTO THE 60S
AND 70S FOR THE HIGHER TERRAIN. MODELS INDICATE THAT SOME WAVE
CLOUDS ARE POSSIBLE FOR THE RAMPART RANGE REGION...BUT NOT FOR
PUEBLO. DECIDED TO GO WITH MIDDLE OF THE ROAD TEMPS AS COMPARED TO
LATEST NUMERICAL GUIDANCE...BUT IF THE MT WAVE CLOUDS DEVELOP THEN A
QUICK UPDATE TOMORROW MORNING MAY BE NEEDED. MOORE

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 244 PM MDT SAT MAY 3 2014

MAIN CONCERN THIS FCST PERIOD WILL BE FIRE WEATHER TIL WED...THEN
COOLER WEATHER AND CONVECTION INCREASING LATER IN THE WEEK.

THROUGH TUESDAY...WE WILL SEE UNSEASONABLY WARM WEATHER AS WEST-
SOUTHWESTERLY FLOW GRADUALLY INCREASES ACROSS THE REGION IN ADVANCE
OF A PACIFIC WEATHER SYSTEM. FIRE WEATHER WILL BE A CONCERN...BUT
AT THIS TIME IT LOOKS LIKE WE WILL SEE ONLY MARGINAL CRITICAL
CONDITIONS MONDAY. TUESDAY WINDS WILL BE A BIT STRONGER AND MORE
OF THE AREA MAY BE UNDER A FIRE WX THREAT. TEMPS OVERALL OVER MOST
OF THE PLAINS MON AND TUE WILL BE IN THE 85-90F RANGE WITH RH
VALUES BELOW 10%

WEDNESDAY WE WILL SEE A MUCH BETTER FIRE WX THREAT. PACIFIC WX
SYSTEM WILL BE ADVANCING EAST AND SW FLOW GRADIENT WILL BE
TIGHTENING UP OVER CO. A FRONT WILL EVENTUALLY COME DOWN THE
PLAINS...BUT AT THIS TIME IT LOOKS LIKE IT WONT CROSS THE REGION
UNTIL LATER IN THE DAY OR WED EVENING. SFC WINDS ACROSS MOST OF THE
PLAINS ARE FCST TO BE GUSTING IN THE 40-45 MPH RANGE WITH RH VALUES
LESS THAN 10%.

THURSDAY IT WILL BE COOLER WITH SCTD TSRA...ESPECIALLY OVER THE
PLAINS. BROAD TROUGH WILL CROSS THE AREA AND UPSLOPE FLOW AND
INCREASING LLVL MOISTURE WILL BE IN REGION. WE MAY SEE OUR FIRST
SVR THIS DAY GIVEN THE COOL TEMPS ALOFT AND LLVL INSTABILITY OVER
THE PLAINS.

FRIDAY TROUGH WILL MOVE EAST BUT WE MAY SEE SOME LINGERING TSRA OVER
THE AREA. \/HODANISH

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1054 PM MDT SAT MAY 3 2014

VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24-30 HOURS FOR
THE TAF SITES. MAIN AVN CONCERN WILL BE INCREASED SW-W WINDS
IN THE AFTERNOON. WINDS COULD GUST IN THE 30-40 KT RANGE
BY LATE AFTERNOON. W WINDS COLD ALSO RESULT IN SOME AREAS OF
MODERATE TB E OF THE MTS TOMORROW. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...HODANISH
AVIATION...ROSE
Hazardous weather outlook, May 3, 11:29 AM MDT, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1129 AM MDT SAT MAY 3 2014

COZ058>089-093>099-041300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1129 AM MDT SAT MAY 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FIRE DANGER WILL INCREASE SUNDAY AND REMAIN ELEVATED MONDAY
THROUGH WEDNESDAY...AS SOUTHWESTERLY WINDS INCREASE AHEAD OF AN
APPROACHING STORM SYSTEM. AREAS WITH DRY FUELS WILL BE SUSCEPTIBLE
TO NEW FIRE STARTS AND GROWTH.

THIS STORM SYSTEM WILL MOVE ACROSS THE STATE WEDNESDAY AND
THURSDAY...BRINGING CHANCES FOR RAIN SHOWERS AND HIGH ELEVATION
SNOW SHOWERS...ALONG WITH A FEW POSSIBLE THUNDERSTORMS. THE MAIN
THREAT FROM ANY STORMS WHICH DO DEVELOP WOULD BE CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

27/34

Nearby

Red Flag Warnings in Colorado, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.